North Carolina, 2003Damaging Wind in North Carolina, May 2, 2003
May 2, 2003 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 2, 1:20 PM EST, 5 hours 55 minutes earlier.
Area forecast discussion, May 2, 1:20 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
220 PM EDT FRI MAY 2 2003
LOW PRES OFF THE NC COAST WILL CONTINUE TO MOVE OFF TO THE NE
TONIGHT...WHILE A COLD FRONT SAGS ACROSS THE AREA DURING SAT. AN
IMPULSE THAT HAS PRODUCED SHRA/TSRA ALL THE WAY ACROSS TN AND
SOUTHERN PORTIONS OF KY WILL MOVE ACROSS THE CAROLINAS TONIGHT. 12Z
MODELS OMEGA FIELDS NOT MATCHING ALL THAT WELL W/ THIS AREA OF
CONVECTION. WILL SEE WEAK DIFFLUENCE ALOFT SPREAD IN FROM THE W...A
LITTLE BETTER TOWARD 12Z W/ THE AREA UNDER LFQ OF A NW-SE ORIENTED
UPPER JET. WILL HOLD CHANCE POPS TONIGHT AND INTO SAT W/ THE FRONT
MOVING THROUGH AND SOME SUPPORT ALOFT. MARGINAL INSTABILITY WILL BE
IN PLACE UNTIL SAT EVENING SO WILL CONTINUE MENTION OF TSRA.
BY SAT NIGHT/SUN MORNING A S/WV WILL MOVE ACROSS THE MID-ATLC REGION
AND PUSH THE FRONT WELL S OF THE ILM FA WHILE INDUCING LOW
DEVELOPMENT OFF THE NC COAST. THE LOW WILL PUSH AWAY FROM THE
MID-ATLC DURING SUN AS A RIDGE BUILDS DOWN THE COAST W/ LITTLE
EFFECT HERE. FAVORED A BLEND OF GUIDANCE TEMPS THROUGH THE FIRST FEW
PERIODS. BELOW CLIMO TEMPS SAT AND SUN.
EXTENDED MON THROUGH FRI: DURING MON THE RIDGE WILL SHIFT OFFSHORE
W/ SOUTHERLY FLOW RETURNING LATER IN THE DAY. SE COMPONENT WILL KEEP
TEMPS COOLER ALONG THE COASTAL ZONES THOUGH WOULD THINK THE PEE DEE
AREA WILL REACH THE UPPER 70S TO NEAR 80. WARMER TEMPS TUE W/ MORE
OF A SOUTHWESTERLY COMPONENT AND POSSIBLY AN INCREASE IN DIURNAL
CONVECTION.
THE EXTENDED PICTURE THEN BECOMES MUDDY FOR THE MID-WEEK TIME FRAME
GIVEN GFS INCONSISTENCIES AT 00Z. AT THIS POINT I HAVE NOT MADE
SIGNIFICANT CHANGES TO THE FCST. FORTUNATELY THE LATTER PANELS OF
THE 12Z GFS LOOK SIMILAR TO EARLIER RUNS THOUGH THERE IS MUCH
SPECULATION ON THE TIMING OF THE NEXT FRONT. HAVE KEPT MAINLY A
20/30 POP IN PLACE UNTIL THERE IS BETTER RESOLUTION.
MARINE: OFFSHORE WINDS AROUND 15 KT ACROSS THE WATERS THIS AFTERNOON
AS SFC LOW E OF HATTERAS CONTINUES TO PULL AWAY. SEAS STILL 3-4 FT
AT THE BUOYS...WITH MOST OF THAT STILL MAKING IT TO THE SURF ZONE N
OF CAPE FEAR. DIFFERENT STORY IN SOUTHERN WATERS AS USUAL.
PERIOD OF RELATIVELY BENIGN WX AHEAD. COLD FRONT TO PUSH OFFSHORE
SAT MORNING...BUT PUSH BEHIND IT NOT TOO IMPRESSIVE. SHOULD REMAIN
BELOW THRESHOLDS. MODELS LACKING SOME RUN TO RUN CONSISTENCY IN
LATER PERIODS...ESP THE GFS. WILL STICK WITH PREVIOUS THINKING OF
WINDS VEERING SE MON...AND SW FOR TUE AND WED. COLD FRONT TO
APPROACH WED...OR MAYBE NOT. HAVE SEEN 120 HR POSITIONS ANYWHERE
FROM THE OHIO VALLEY TO THE CAROLINA COASTAL PLAIN...SO WILL ALLOW
THOSE DIFFERENCES TO WORK THEMSELVES OUT WITHOUT FLIP-FLOPPING OUR
FCST TOO MUCH.
WW3 SEAS OK...BUT ADJUSTED DOWNWARD FOR TUE AS GFS WINDS LOOK A BIT
TOO STRONG.
PRELIMINARY NUMBERS...29
ILM 64 78 56 75 / 30 30 20 20
LBT 62 79 54 75 / 30 30 20 20
FLO 62 81 56 77 / 30 30 30 30
MYR 65 78 58 73 / 30 30 30 30
.ILM...
.NC...NONE.
.SC...NONE.
PUBLIC: PFAFF
MARINE: RAS
Hazardous weather outlook, May 2, 2:16 AM EST, 16 hours 59 minutes before
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-021200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
316 AM EDT FRI MAY 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.TODAY AND TONIGHT...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATER TODAY AND
TONIGHT AND MOVE SOUTH AND EAST OF THE AREA DURING SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE
FRONTAL SYSTEM THIS AFTERNOON AND CONTINUE UNTIL MIDNIGHT. A FEW
STORMS MAY BECOME STRONG ENOUGH TO POSSIBLY PRODUCE 40 MPH WIND
GUSTS AND SMALL HAIL.
.SATURDAY THROUGH THURSDAY...
A FEW THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT DROPPING SOUTH
THROUGH THE AREA ON SATURDAY. A FEW MAY BECOME STRONG ENOUGH TO
PRODUCE 40 MPH WIND GUSTS AND SMALL HAIL.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOEHLER
In the hours before
Special weather statement, May 2, 5:25 PM EST, 1 hour 50 minutes before
NCZ087-SCZ017-024-032-033-039-030000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
625 PM EDT FRI MAY 2 2003
...STRONG THUNDERSTORMS TO BRING GUSTY WINDS EARLY THIS EVENING...
A LINE OF THUNDERSTORMS APPROACHING FROM THE WEST WILL REACH THE
BENNETTSVILLE AREA BY 7 PM...AND CONTINUE EAST INTO FLORENCE...
DILLON...AND LUMBERTON BETWEEN 7 AND 8 PM. GUSTY WINDS IN EXCESS
OF 40 MPH ARE EXPECTED WITH THESE STORMS. HAIL AND HEAVY DOWNPOURS
ARE ALSO POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM. REMAIN
ALERT TO CHANGING WEATHER CONDITIONS...AND MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION FROM THE NATIONAL
WEATHER SERVICE.
RAS
Local storm report, May 2, 7:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0806 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM LUMBERTON NC WIND DAMAGE
05/02/03 ROBESON
0738 PM LUMBERTON NC WIND DAMAGE
05/02/03 ROBESON
0735 PM MULLINS SC WIND DAMAGE
05/02/03 MARION
0730 PM MAXTON NC WIND DAMAGE
05/02/03 ROBESON
0727 PM MARION SC 1.00 IN HAIL
05/02/03 MARION
0725 PM EFFINGHAM SC WIND DAMAGE
05/02/03 FLORENCE
0720 PM EFFINGHAM SC WIND DAMAGE
05/02/03 FLORENCE
0717 PM PEE DEE NC WIND DAMAGE
05/02/03 ANSON
RANLocal storm report, May 2, 7:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
806 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM LUMBERTON NC WIND DAMAGE
05/02/03 ROBESON
0738 PM LUMBERTON NC WIND DAMAGE
05/02/03 ROBESON
0735 PM MULLINS SC WIND DAMAGE
05/02/03 MARION
0730 PM MAXTON NC WIND DAMAGE
05/02/03 ROBESON
0727 PM MARION SC 1.00 IN HAIL
05/02/03 MARION
0725 PM EFFINGHAM SC WIND DAMAGE
05/02/03 FLORENCE
0720 PM EFFINGHAM SC WIND DAMAGE
05/02/03 FLORENCE
0717 PM PEE DEE NC WIND DAMAGE
05/02/03 MARION
RANThunderstorm Wind, Columbus
- When
- May 2, 7:15 PM EST
- Where
- Columbus County, Whiteville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.333, -78.700
Strong winds blew trees and power lines down, and blew windows out of a building.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 2, 20039 injured · $2.8 million · 2.75 in hail · 145 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$2.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.4 million · 2.5 in hail · 1 event
- Tornado and Hail in South Carolina, May 2, 20031 injured · $250,000 · F1 · 2 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$1.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.0 million · 2.75 in hail · 1 event
- Damaging Wind in Alabama, May 2, 2003$800,000 · 70 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 2, 2003$255,000 · 1.75 in hail · 2 events
- Damaging Wind in North Carolina, May 2, 2003$250,000 · 70 kt wind · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 1.75 in hail · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 4.5 in hail · 1 event
- Damaging Wind in North Carolina, May 2, 20032 injured · $100,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355342.